Okay I know this is often dependent on the specific medication, but let’s just say in general on average, if you take a medication and experience drowsiness as a side effect, is it useful or even necessary to rest a little–that is to experience that drowsiness–to get the full effect of the medication, OR, can you just drink a lot of coffee or take stimulants (prescribed!) to counter the drowsiness while still getting the full main effect of the medication while fully awake/caffeinated/stimulated?
Any specific medications or categories of meds or personal experiences that you specifically think falls into one or the other of these categories? Thanks gang!
I often take benadryl for allergies because it works for me better than other allergy meds. But it makes me drowsy. If I have to take it during the day, I counteract the drowsiness with caffeine, but it is still effective at reducing/eliminating my allergy symptoms. So in this case, it’s just a side effect.
It’s nearly always a side effect, although some combo pharmaceuticals (like those cold & flu elixirs) deliberately include things that will help you sleep as part of their cocktail of medicines.
Pre-op injections in the hospital (another cocktail) includes Phenergan, which is thought of as an anti-emetic (keeps you from vomiting ) but it doesn’t hurt at all that it’s a sedative and helps make you sleepy. So it’s both a side effect and a direct situationally helpful effect for a person who is about to undergo anesthesia.